Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 25, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 8, 1997, 3:17 PM MDT for Huerfano County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1997, 3:17 PM MDT (21:17 UTC)
- Expired
- Jun 8, 1997, 3:50 PM MDT
- In force
- 33 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Huerfano County, CO
The radar
The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
504 WUUS1 KPUB 082119 SVRPUB COC055-082150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 317 PM MDT SUN JUN 8 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN HUERFANO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 350 PM MDT * SOME LOCATIONS AFFECTED HIGHWAY 69 NORTHWEST OF WALSENBURG I-25...NORTH OF WALSENBURG BY 330 PM MDT * AT 315 PM MDT RADAR SHOWED A SEVERE STORM 10 MILES NORTHWEST OF WALSENBURG OVER HIGHWAY 69...IN THE FARISITA AREA...MOVING NORTHEAST AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. MOTORISTS ON HIGHWAY 69 BETWEEN WALSENBURG AND GARDNER SHOULD BE ALERT TO HEAVY RAIN...AND POSSIBLE WATER OVER THE ROADS. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. RMG/ASH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:45 PM MDT, 32 minutes earlier.
Area forecast discussion, Jun 8, 2:45 PM MDT, 32 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 245 PM MDT SUN JUN 08 1997 ONCE AGAIN WILL KEEP THIS SHORT AS BUSY WITH CONVECTION BREAKING OUT. MAIN CONCERN TONIGHT FLOODING POTENTIAL AS WELL AS SEVERE WEATHER THREAT. 20Z/8TH FSL CAPES RUNNING BETWEEN 2000 AND 3000 J/KG FROM SOUTHERN CROWLEY COUNTY INTO SOUTHERN PUEBLO COUNTY AND THEN INTO HUERFANO COUNTY. IN SHORT-TERM EXPECT POTENTIAL FOR NEAR SEVERE TO SEVERE IN THIS REGION. WILL KEEP FLASH FLOOD WATCH IN EFFECT THROUGH MIDNIGHT DUE TO UPPER LOW CURRENTLY SOUTH OF 4 CORNERS MAKING ITS MOVE EAST...SYNOPTIC SCALE LIFT...INCREASING UPSLOPE FLOW IMPINGING ON EASTERN FRONT RANGE...$JET STREAK ROTATING INTO SOUTHERN CWA AND A DEEP MOIST ATMOSPHERE. WILL ALSO MENTION SNOW AROUND THE 12000 FOOT LEVEL PER REPORT FROM WOLFCREEK PASS. WILL FOLLOW MOS GUIDANCE RATHER CLOSELY. "7"
In the hours before
Special weather statement, Jun 8, 12:19 PM MDT, 2 hours 58 minutes before
COZ060>081-090600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1216 PM MDT SUN JUN 08 1997 ...SOUTH CENTRAL AND SOUTHEAST COLORADO RIVERS CONTINUE TO RUN HIGH... MANY RIVERS IN SOUTH-CENTRAL AND SOUTHEASTERN COLORADO CONTINUE TO RUN HIGH DUE TO RECENT SHOWER AND THUNDERSTORM ACTIVITY AS WELL AS MILD TEMPERATURES OVER THE HIGHER ELEVATIONS. SOME RIVERS...CREEKS AND ARROYOS THAT ARE RUNNING HIGH ARE THE: ARKANSAS RIVER NEAR THE COMMUNITIES OF AVONDALE...LA JUNTA...LAS ANIMAS...NATHROP AND ABOVE CANON CITY CONEJOS RIVER NEAR MOGOTE FOUNTAIN CREEK NEAR FOUNTAIN MONUMENT CREEK NEAR COLORADO SPRINGS CROOKED ARROYO NEAR LA JUNTA COTTONWOOD CREEK NEAR BUENA VISTA CHALK CREEK NEAR NATHROP BEAVER CREEK ABOVE HIGHWAY 115 IN NORTHEAST FREMONT COUNTY DAYTIME TEMPERATURES OVER THE HIGHER ELEVATIONS ARE EXPECTED TO REMAIN RELATIVELY WARM THROUGH THE WEEKEND. STEADY RIVER RISES ARE EXPECT TO CONTINUE WITH SEVERAL RIVERS REACHING BANKFULL STAGES. SOME RIVERS COULD EXCEED BANKFULL LEVELS DUE TO THE CONTINUED SNOWMELT IN COMBINATION WITH SHOWER AND THUNDERSTORM ACTIVITY. COMPUTER MODELS INDICATE THAT A UPPER LEVEL STORM SYSTEM WILL CONTINUE TO INFLUENCE THE REGION WITH SHOWER AND THUNDERSTORM ACTIVITY...HEAVY AT TIMES THROUGH AT LEAST EARLY MONDAY WHICH MAY CONTRIBUTE TO RIVER RISES. THESE RIVERS ARE CURRENTLY FLOWING FAST AND YOU ARE STRONGLY URGED TO STAY AWAY FROM THE BANKS. FAST MOVING WATER CAN ERODE BANKS QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY. WATER ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS TIME OF YEAR. WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE SNOWMELT RUNOFF SEASON IN COLORADO. HOWEVER...HEAVY RAIN ON TOP OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING. THE NATIONAL WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER AROUND YOU.4 "7"
Special weather statement, Jun 8, 1:12 PM MDT, 2 hours 5 minutes before
COZ064-082015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 112 PM MDT SUN JUN 8 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER EASTERN CONEJOS COUNTY... AT 112 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MANASSA IN EASTERN CONEJOS COUNTY. THIS THUNDERSTORM WAS MOVING TO THE NORTH AT 20 MPH. AT 1247 PM MDT A SPOTTER REPORTED 1/4 INCH DIAMETER HAIL IN THE VICINITY OF ANTONITO. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND BRIEF HEAVY RAINFALL. 7
Special weather statement, Jun 8, 1:23 PM MDT, 1 hour 54 minutes before
PUBLIC INFORMATION STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 124 PM MDT SUN JUN 8 1997 THE FOLLOWING IS A LIST OF FLASH FLOOD SAFETY RULES THAT CAN BE PASSED ALONG TO ALL SOUTHERN COLORADANS. DO NOT DRIVE OR WALK INTO WATER DURING A FLOOD SITUATION. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN FLIP OVER A VEHICLE OR CARRY IT DOWN A CREEK OR RIVER. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING FLOODING EVENTS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. WHETHER IN A VEHICLE OR ON FOOT...DO NOT ATTEMPT TO CROSS BRIDGES...DIPS ...OR LOW SPOTS IF WATER COVERS YOUR PATH. NEVER TRY TO CROSS SWIFTLY FLOWING WATER ON FOOT...BECAUSE YOU COULD BE SWEPT AWAY IN A MATTER OF SECONDS BY THE POWERFUL FORCE OF THE RUSHING WATER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT. AT NIGHT IT IS DIFFICULT TO SEE FLOOD SITUATIONS DEVELOPING. THE FLOODING RAIN MAY BE MANY MILES AWAY FROM YOU...AND YOU COULD FACE QUICKLY RISING WATER WHILE LITTLE OR NO RAIN IS FALLING IN YOUR AREA. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO CREEKS OR RIVERS...WHICH CAN BECOME KILLERS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. THE ROAD OR A BRIDGE MAY BE WASHED OUT AND THE FAST FLOWING WATER COULD BE SEVERAL FEET DEEP. DRIVING INTO THIS SITUATION COULD BE FATAL. DO NOT STAY IN LOW AREAS WHICH CAN FLOOD QUICKLY WHEN WATER IS ON THE RISE. GO TO HIGHER GROUND. NATIONAL WEATHER SERVICE PUEBLO COLORADO
Special weather statement, Jun 8, 1:24 PM MDT, 1 hour 53 minutes before
PUBLIC INFORMATION STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 124 PM MDT SUN JUN 8 1997 THE FOLLOWING IS A LIST OF FLASH FLOOD SAFETY RULES THAT CAN BE PASSED ALONG TO ALL SOUTHERN COLORADANS. DO NOT DRIVE OR WALK INTO WATER DURING A FLOOD SITUATION. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN FLIP OVER A VEHICLE OR CARRY IT DOWN A CREEK OR RIVER. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING FLOODING EVENTS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. WHETHER IN A VEHICLE OR ON FOOT...DO NOT ATTEMPT TO CROSS BRIDGES...DIPS ...OR LOW SPOTS IF WATER COVERS YOUR PATH. NEVER TRY TO CROSS SWIFTLY FLOWING WATER ON FOOT...BECAUSE YOU COULD BE SWEPT AWAY IN A MATTER OF SECONDS BY THE POWERFUL FORCE OF THE RUSHING WATER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT. AT NIGHT IT IS DIFFICULT TO SEE FLOOD SITUATIONS DEVELOPING. THE FLOODING RAIN MAY BE MANY MILES AWAY FROM YOU...AND YOU COULD FACE QUICKLY RISING WATER WHILE LITTLE OR NO RAIN IS FALLING IN YOUR AREA. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO CREEKS OR RIVERS...WHICH CAN BECOME KILLERS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. THE ROAD OR A BRIDGE MAY BE WASHED OUT AND THE FAST FLOWING WATER COULD BE SEVERAL FEET DEEP. DRIVING INTO THIS SITUATION COULD BE FATAL. DO NOT STAY IN LOW AREAS WHICH CAN FLOOD QUICKLY WHEN WATER IS ON THE RISE. GO TO HIGHER GROUND. NATIONAL WEATHER SERVICE PUEBLO COLORADO
Special weather statement, Jun 8, 1:35 PM MDT, 1 hour 42 minutes before
PUBLIC INFORMATION STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 135 PM MDT SUN JUN 8 1997 THE FOLLOWING IS A LIST OF SEVERE THUNDERSTORM SAFETY RULES THAT CAN BE PASSED ALONG TO ALL SOUTHERN COLORADANS. SEVERE THUNDERSTORMS CAN BRING DAMAGING WINDS WELL OVER 60 MPH. GO TO A STRONG BUILDING AND GET TO THE LOWEST LEVEL AWAY FROM WINDOWS. LIGHTNING IS A DANGER WITH EVERY THUNDERSTORM...SO TRY TO GET INDOORS. IF CAUGHT OUTSIDE...GET IN A VEHICLE...DO NOT TOUCH METAL OBJECTS...AND AVOID WATER. IN THUNDERSTORMS WITH LITTLE RAIN...GUSTY WINDS OVER 60 MPH ARE POSSIBLE. DO NOT BE TEMPTED TO STAY OUTDOORS...AS DEADLY LIGHTNING CAN STRIKE IN NEARBY AREAS WHERE IT IS NOT RAINING. GO TO A STRONG BUILDING AND STAY AWAY FROM WINDOWS...ELECTRICAL APPLIANCES...AND TELEPHONES...UNTIL THE STORM HAS PASSED INTO THE DISTANCE. SEVERE THUNDERSTORMS OVER WATER...ESPECIALLY RESERVOIRS...CAN BE VERY DANGEROUS...PRODUCING DEADLY LIGHTNING...3/4 INCH OR LARGER DESTRUCTIVE HAIL...AND WINDS GREATER THAN 58 MPH...WHICH CAN CAPSIZE AND SINK BOATS. BOATERS AND THOSE WHO ARE FISHING MUST GO TO SHORE AND FIND SHELTER ON LAND BEFORE SEVERE STORMS ARRIVE. TORNADO-LIKE FEATURES ARE COMMON IN SOUTHERN COLORADO. STRONGLY HEATED AIR MOVES UPWARD RAPIDLY AND IS REPLACED BY SWIRLING WINDS...CREATING DUST DEVILS. COLD AIR FUNNELS ARE FAIRLY WEAK ROTATIONS...THAT CAN TOUCH GROUND BRIEFLY. BOTH CAN BRING MINOR DAMAGE IN A SMALL AREA...AND ARE RARELY LIFE THREATENING. IF YOU SEE SEVERE WEATHER...WHICH IS 3/4 INCH OR LARGER DIAMETER HAIL...DAMAGING WINDS GREATER THAN 58 MPH OR A TORNADO...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN PUEBLO. NATIONAL WEATHER SERVICE PUEBLO COLORADO
Special weather statement, Jun 8, 2:06 PM MDT, 1 hour 11 minutes before
COZ066-074-075-082110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 206 PM MDT SUN JUN 8 1997 ...THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL WILL CONTINUE TO MOVE THROUGH THE SANGRE DE CRISTO MOUNTAINS AND SOUTHERN FOOTHILLS... AT 2 PM MDT...PUEBLO DOPPLER RADAR SHOWED THE STRONGEST STORM JUST TO THE NORTH OF HIGHWAY 160...ABOUT 3 MILES EAST OF THE SUMMIT OF LA VETA PASS. THE STORMS ACROSS THE AREA WERE MOVING NORTH AT 20 TO 25 MPH. LOCALLY HEAVY RAIN APPEARS TO BE THE MAIN THREAT WITH THESE STORMS SO FAR TODAY...HOWEVER...SMALL HAIL HAS OCCURRED WITH THUNDERSTORMS IN THE SAN LUIS VALLEY. DUE TO THE TERRAIN...RAPID RUNOFF OF THE TORRENTIAL RAIN SHOULD BE EXPECTED. MOTORISTS ON HIGHWAY 160 EAST OF LA VETA PASS SHOULD SLOW THEIR DRIVING SPEEDS...ESPECIALLY ON THE DOWNHILL GRADE. CAMPERS...HIKERS AND OTHERS IN THE BACKCOUNTRY AREAS AROUND THE SPANISH PEAKS...AND THROUGH THE SANGRE DE CRISTOS SHOULD BE ALERT TO THE WEATHER IN THEIR AREA AND SEEK SAFE SHELTER.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 1:38 PM MDT | Severe Thunderstorm Warning | PUB | Alamosa | 47 min |
| Jun 8, 2:26 PM MDT | Flash Flood Warning | PUB | Huerfano | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.